Tennessee, 2019

Hail and Damaging Winds in Tennessee, May 18, 2019

May 18, 2019 · NWS MRX · 17 events in 6 counties and zones

Thunderstorms were suppressed across the Great Valley throughout the daytime hours with development on the Tennessee and North Carolina border terrain. By late afternoon, the local air mass over the valley had become moderately unstable and supported the development of widely scattered severe convection across Central East Tennessee and a small part of Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms were suppressed across the Great Valley throughout the daytime hours with development on the Tennessee and North Carolina border terrain. By late afternoon, the local air mass over the valley had become moderately unstable and supported the development of widely scattered severe convection across Central East Tennessee and a small part of Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 2:38 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, May 18, 2:38 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
338 PM EDT Sat May 18 2019

.SHORT TERM...(Tonight and Sunday)...

Upper level ridging remains across the southeast and into the
Mid-Atlantic this afternoon with a rather potent shortwave trough
advecting off the Rockies. Closer to the surface, high pressure
remains situated across the area leading to generally clear
skies. Water vapor imagery shows a fairly dry atmosphere in place
with some convection beginning to initiate across western NC.
Convective activity across the MRX area remains uncertain, however
as of discussion time, some of the diurnally driven CU seems to
be showing signs of cooler cloud tops and vertical growth. The
atmosphere is unstable with CAPE values in the 1000 to 2000 J/kg
range. A light southeasterly low level flow could enhance
orographic lift, and along with differential heating could allow
for isolated thunderstorms this afternoon. Again, confidence
remains low but feel the need to keep low end PoPs in the forecast
for the afternoon. Would expect any convection to remain short
lived given the relatively light flow aloft, and no forcing.

Overnight, the aforementioned shortwave aloft will lift northeast
into the Midwest with surface low pressure developing across the
central plains and ejecting northeast into Iowa by Sunday morning.
A cold front attendant this surface low will begin to move into
the Tennessee valley before slowing down as the main dynamics
aloft move into the Great Lakes. An increasing pressure gradient
would promote an increase in southerly flow and gusty winds. The
forecast will remain dry through Sunday afternoon with highs in
the mid to upper 80s.

.LONG TERM...(Sunday night through Saturday)...

The main headline for the extended will be anomalous ridging
building in across the region for the middle to late part of next
week with mostly dry weather and above normal temperatures. There
will be a large ridge across the Western Atlantic with troughing
across the Central CONUS on Sunday night. A shortwave trough and
closed low will be moving northeast across the Great Lakes. The
occluding surface low will have a slowing cold front which will
approach our area by late Sunday night. Main dynamics remain to our
north and west with this system with weak forcing across our area.
For this reason, expect lower PoPs with the front as it moves east
into our region with the highest PoPs across western and southern
portions of the CWA. Overall, chance PoPs are expected with some low-
end likely PoPs possible across the Cumberland Plateau and southern
Tennessee Valley. Believe that most areas will have light precip
with this system. but it will be lighter and more scattered as the
front approaches compared to further north and west. The front
stalls near our area on Monday before moving quickly north as a warm
front on Tuesday. Could have a few lingering slight chance/chance
PoPs on Monday near the frontal boundary, but expect most areas
remain dry.

Ridging builds in on Wednesday and continues to increase through the
end of the week. Some weak isentropic ascent could lead to a few
scattered showers or thunderstorms on Wednesday morning, but
confidence is low. Even if some develop, slight chance PoPs are all
that's expected Wednesday. The 500mb heights are expected to be near
590 to 594 dam Wednesday afternoon through Friday which is near the
max climatological percentile. This anomalous ridging will keep us
mainly dry and result in max temperatures about 10 to 15 degrees
above normal. Expect we will have a few diurnally driven isolated
showers or thunderstorms across the higher terrain of the mountains,
but most areas should remain dry and unseasonably warm. It will
definitely be a summer-like pattern during the majority of the
extended.

As we get into next weekend, the GFS breaks from the ECMWF and
Canadian by trying to flatten the ridge as several shortwaves move
across the Ohio Valley. However, tend to forecast with persistence
with such a strong ridge, so will trend closer to the ECMWF and
Canadian keeping ridging firmly in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  87  67  85 /  10  20  50  40
Knoxville McGhee Tyson Airport, TN  66  86  67  84 /  20  10  40  40
Oak Ridge, TN                       65  86  66  85 /  20  10  40  30
Tri Cities Airport, TN              62  86  63  82 /  20  10  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AD/JB
Hazardous weather outlook, May 18, 2:11 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 PM EDT Sat May 18 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
311 PM EDT Sat May 18 2019 /211 PM CDT Sat May 18 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 18, 3:40 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 PM EDT Sat May 18 2019

TNZ086-087-182130-
Northwest Monroe TN-Southeast Monroe TN-
440 PM EDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE COUNTY UNTIL 530
PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Etowah, or 15 miles south of Madisonville, moving
northeast at 5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tellico Plains, Coker Creek, Mount Vernon and Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3522 8434 3523 8436 3524 8436 3526 8443
      3554 8431 3541 8401 3540 8402 3538 8401
      3524 8420 3526 8421 3527 8423 3522 8429
      3521 8429 3522 8432 3520 8435
TIME...MOT...LOC 2040Z 209DEG 5KT 3531 8427

CDG
Special weather statement, May 18, 4:16 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
516 PM EDT Sat May 18 2019

TNZ044>047-182200-
Washington TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
516 PM EDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON...
NORTHEASTERN UNICOI AND SOUTHWESTERN CARTER COUNTIES UNTIL 600 PM
EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Crest, or near Johnson City, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Central, Hampton,
Midway, Pine Crest, Unicoi, Watauga, Hunter, Limestone Cove and
Milligan College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3613 8236 3628 8249 3640 8233 3640 8229
      3642 8225 3642 8224 3640 8220 3640 8219
      3641 8218 3624 8205
TIME...MOT...LOC 2115Z 236DEG 8KT 3625 8235

CDG
Special weather statement, May 18, 4:28 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
528 PM EDT Sat May 18 2019

TNZ086-087-182215-
Northwest Monroe TN-Southeast Monroe TN-
528 PM EDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONROE COUNTY UNTIL 615
PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Madisonville, moving northeast at 5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Vonore, Tellico Plains, Tariffville and Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3527 8422 3525 8425 3530 8438 3559 8430
      3545 8398 3541 8401 3541 8402 3539 8401
      3524 8419
TIME...MOT...LOC 2127Z 203DEG 6KT 3532 8425

CDG
Special weather statement, May 18, 4:38 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
538 PM EDT Sat May 18 2019

TNZ071-072-182230-
Blount Smoky Mountains TN-NW Blount TN-
538 PM EDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
630 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Maryville, moving northeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Townsend, Walland, Roundtop Mountain State Park and Great Smoky
Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3564 8387 3583 8377 3581 8375 3581 8374
      3580 8375 3575 8373 3575 8372 3573 8372
      3572 8370 3571 8370 3571 8368 3569 8368
      3569 8366 3559 8378
TIME...MOT...LOC 2138Z 209DEG 5KT 3566 8379

CDG

The radar

The Knoxville radar (KMRX), 95 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 18, 4:44 PM EST
Where
Washington County, 1.11 mi E of Y Section
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.280, -82.350

A tree and a power line was reported down near Buffalo Mountain State Park.

Hail, Washington

When
May 18, 4:45 PM EST
Where
Washington County, 0.56 mi W of Y Section
Measured
1 in hail
Reported by
Public
Coordinates
36.280, -82.380

Quarter size hail was reported.

Hail, Blount

When
May 18, 5:00 PM EST
Where
Blount County, 1.32 mi ENE of Townsend
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.680, -83.750

Quarter size hail was reported.

Thunderstorm Wind, Washington

When
May 18, 5:01 PM EST
Where
Washington County, 0.56 mi E of Embreeville Jct
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.300, -82.370

A tree and power line was reported down on College Heights Road.

Hail, Blount

When
May 18, 5:06 PM EST
Where
Blount County, 0.69 mi S of Mt Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.760, -84.020

Quarter size hail was reported.

Thunderstorm Wind, Blount

When
May 18, 5:13 PM EST
Where
Blount County, Louisville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.820, -84.050

A few trees were reported down near Louisville Point Park.

Thunderstorm Wind, Blount

When
May 18, 5:13 PM EST
Where
Blount County, 0.89 mi SE of (Tys)mcghee Tyson Kn
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.810, -83.990

A 61 mph wind gust was recorded at McGhee Tyson Airport.

Thunderstorm Wind, Sevier

When
May 18, 5:25 PM EST
Where
Sevier County, 1.32 mi WSW of Du Pont
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.810, -83.720

Several trees were reported down on Dripping Spring Road.

Thunderstorm Wind, Sevier

When
May 18, 5:25 PM EST
Where
Sevier County, 1.78 mi NW of Knob Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.850, -83.750

A few trees were reported down.

Thunderstorm Wind, Knox

When
May 18, 5:31 PM EST
Where
Knox County, 1.49 mi NNE of Suburban Hills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.920, -84.040

A few trees were reported down at the corner of Forest Hill and Gleason Drive.

Thunderstorm Wind, Sevier

When
May 18, 5:37 PM EST
Where
Sevier County, 0.89 mi NW of Pitner
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.890, -83.760

A few trees were reported down on Sevierville Pike Road.

Thunderstorm Wind, Knox

When
May 18, 5:43 PM EST
Where
Knox County, 0.56 mi W of West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.960

A tree was reported down across the road at the 100 block of Richmond Avenue.

Thunderstorm Wind, Knox

When
May 18, 6:10 PM EST
Where
Knox County, 1.81 mi ENE of Corryton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.160, -83.750

A few trees were reported down.

Hail, Cocke

When
May 18, 6:20 PM EST
Where
Cocke County, 0.89 mi NE of Goodwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.090, -83.060

Quarter size hail was reported and a few trees were reported down.

Thunderstorm Wind, Washington

When
May 18, 6:25 PM EST
Where
Washington County, 1.38 mi N of Oakland
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.290, -82.620

A tree was reported down on a mobile home along Oakland Road.

Thunderstorm Wind, Hawkins

When
May 18, 6:26 PM EST
Where
Hawkins County, 0.89 mi NW of Bulls Gap
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.260, -83.090

A tree was reported down on two vehicles and a home.

Thunderstorm Wind, Hawkins

When
May 18, 6:50 PM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -83.010

Three trees were reported down at mobile home park in Rogersville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814321, 814317, 814318, 814322, 814319, 814323, 814338, 814324, 814327, 814328, 814329, 814330, 814331, 814320, 814332, 814333, 814336.